Ileitis: A Rare Side Effect of Trimethoprim/SulfamethoxazoleSAbdul Mannan Khan Minhas, Muhammad Asif Mangi*, Hiba Rehman, Areen Basman Faisal Al-Taie and Hasan Zahid
Orange Park Medical Center, Orange Park, USA
- *Corresponding Author:
- Muhammad Asif Mangi
Orange Park Medical Center
Orange Park, USA
Tel: +1 904-639-8500
E-mail: [email protected]
Received date: July 14, 2016; Accepted date: September 07, 2016; Published date: September 15, 2016
Citation: Minhas AMK, Mangi MA, Rehman H, Al-Taie ABF, Zahid H (2016) Ileitis: A Rare Side Effect of Trimethoprim/Sulfamethoxazole. J Clin Case Rep 6:872. doi:10.4172/2165-7920.1000872
Copyright: © 2016 Minhas AMK, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Introduction: Trimethoprim/Sulfamethoxazole (TMP/SMX), a commonly used antibiotic, is generally well tolerated, with adverse effects occurring in 6% to 8% of patients. Among the most common side effects are gastrointestinal and cutaneous reactions. Ileitis has rarely been associated with TMP/SMX use. We report a patient who developed DRESS syndrome with visceral involvement masquerading as ileitis. Case Report: A 46 years old Hispanic male was treated with levofloxacin and then switched to TMP/SMX for urinary tract infection. The patient developed nausea, vomiting, diarrhea, arthalgias, myalgias and maculopapular rash. Colonoscopy showed ileitis and colitis confirmed by histopathology. Lab finding supported the diagnosis of drug rash with eosinophilia and systemic symptoms (DRESS syndrome). Other causes of ileitis such as infections, inflammatory bowel disease and ischemia were ruled out. Upon discontinuation of TMP/SMX and administering supportive therapy and steroids, the patient improved. Patient reported complete resolution of symptoms on follow up after four weeks. Conclusion: In this patient, the timing of onset after initiation of TMP/SMX and the overall clinical picture is consistent with DRESS syndrome associated with ileitis. Gastrointestinal involvement in DRESS syndrome is uncommon. Differential diagnosis of ileitis is broad and the significance of drug induced ileitis is that diagnosis is by exclusion. Withdrawal of TMP/SMX with or without steroids and supportive care is mainstay of therapy. The role of steroids is considered beneficial when DRESS syndrome involves visceral organs.